12 Feb Blood Thinners Don't Cause Bleeding
Patients with macular degeneration or diabetic retinopathy commonly have “bleeding” inside the eye. These same patients may be taking “blood thinners” for other medical problems. If bleeding occurs in the eye, should we stop the blood thinners? What if you need surgery?
Patients with diabetic retinopathy can have blood spots within the retina. These small spots are common and, in fact, typical of almost any patient with diabetic retinopathy. They do no harm and are a result of a tiny bit of blood leaking out of a blood vessel into the surrounding retinal tissue.
In cases of proliferative diabetic retinopathy, VEGF has causes some abnormal blood vessels to start growing on the surface of the retina. These blood vessels are extremely fragile and can break open and bleed causing a vitreous hemorrhage. Again, the blood, per se, is not causing any harm. Significant loss of vision may have occurred as the blood may be blocking light from reaching the retina, but this is reversible.
There are two forms of macular degeneration; wet and dry. The wet form is distinguished by the presence of abnormal blood vessels, or neovascularization, underneath or within, the layers of the retina. This subretinal neovascularization is also very fragile and bleeding commonly occurs. Again, the blood, itself, is not harming any tissues.
Aspirin, Coumadin and Plavix are common “blood thinners.” While not truly thinning the blood, they increase the chances of bleeding as they reduce the blood’s ability to naturally clot. Patients may be taking these medicines to prevent stroke, heart attack or to improve circulation.
In my opinion, there is no need to stop any blood thinners if bleeding occurs with diabetic retinopathy or macular degeneration.
(This information is not to be taken as a substitute for medical advice. Bleeding in other parts of the body can be dangerous or life-threatening. Please consult your doctor if you experience bleeding and are on blood thinners.)
What Does This Mean? In all situations where “bleeding” may occur in diabetic retinopathy and macular degeneration, the blood itself, is benign. While it may be a “sign” of serious eye disease, the blood causes no permanent harm.
In cases of diabetic retinopathy, aspirin has not been shown to increase the chance of bleeding. Even in cases of impending retinal surgery, I prefer NOT to stop the “blood thinners” as I am able to control bleeding while I operate, that is, any potential bleeding would not interfere with the ability to complete surgery. In other types of eye surgery, this is not so.
From a practical standpoint, I would prefer to continue any medication decreasing the chance of stroke and heart attack. Even if bleeding in macular degeneration and diabetic retinopathy were harmful, I’d risk vision over stroke and heart attack.
My point today was to allay any fears of blood thinners and bleeding in the eye. In my view, there is no harm to continuing the medications for the reasons listed above. Obviously, please consult your physician if you have questions.
p hurleyPosted at 13:23h, 27 September
Thank you for your informative article. I started coumadin on Jan 12 and had perfect vision. It is now Oct. and I can only distinguish colors in my right eye. Within 3 months of starting coumadin therapy I developed dry eye macular degeneration and believe that the coumadin is the cause of it. Even though my diet doesn’t change I am highly unstable on the coumadin and think that this instability may have something to do with it. Have you any knowledge about this and/or could you address this as a possible problem. I respect your opinion.
Randall V. Wong, M.D.Posted at 13:03h, 02 October
Dear p hurley,
Never heard of association between Coumadin and wet or dry ARMD.
Also, no evidence of dietary changes and an influence on dry ARMD.
Sorry for being so vague.
Margaret ZeunerPosted at 02:16h, 31 October
What about a patient with diabetic retinopathy that has not progressed in over 10 years? Lost vision in one eye however stable now with A1c 6 0 and a very skilled retina specialist. Has your data changed since this was posted? Thank you!!
Randall Wong, M.D.Posted at 21:53h, 09 May
Not my data. Hasn’t changed. Ask for advice from your doc! Sorry for long delay in responding. R
Douglas SkinnerPosted at 09:23h, 14 December
Do you.have any information on whether Eliquis might cause or worsen macular edema? Thanks!
Mike RoscoPosted at 22:13h, 12 February
There is some evidence that suggests that the use of anticoagulant medications like Eliquis may be associated with an increased risk of retinal macular edema (RME). RME is a condition in which fluid accumulates in the macula, a small area in the retina responsible for sharp central vision.
However, the relationship between Eliquis and RME is not well understood and more research is needed to fully understand the risk. Currently, the risk of developing RME from taking Eliquis appears to be low, and the benefits of using the medication may outweigh the potential risks for many people.
If you are taking Eliquis and are concerned about the potential risk of RME, it is important to speak with your doctors. They can help you weigh the benefits and risks of the medication and determine if it is the right choice for you.
Here’s to your ocular health,
Dr. Mike Rosco
JOHN DOBBINSPosted at 23:21h, 17 January
I’m 76 and had laser treatment on blood vessels in both eyes 30 years ago and the treatment has worked to this day. I saw my eye Dr. last week and he said it still looks great. Been diabetic 62 years. I had a fib this week and Dr. wants me to go on blood thinner. I’m very concerned it will cause problems with my eyes. Can you give me any insight Thanks
Mike RoscoPosted at 21:55h, 12 February
Wonderful to hear regarding the stability of your eyes for multiple decades. There is no evidence that going on a blood thinner will create problems with your eyes.
Dr. Mike Rosco
Audrey SmithPosted at 14:14h, 04 February
Started Eliquise one week ago and can see spots when looking at text on whit paper. Never could get a confirmed DX of macular degeneration. Also have hair loss.
Mike RoscoPosted at 22:51h, 15 February
Hello Audrey. What you describe sounds like floaters. To my knowledge, eliquis is not associated with an increased incidence of floaters. Eye floaters are very common; as a matter of fact, about 75% of people will experience them at some time in their lives.
Without examining you, I cannot weigh in on whether or not you have macular degeneration nor explore possible causes for your hair loss. I encourage you to find an ophthalmologist as well as a general practitioner to help you with these issues.
Mike Rosco, MD